Consequences Of Antibodies To Therapeutic Proteins

In many cases the presence of antibodies is not associated with biological or clinical consequences. The effects that antibodies may induce depend on their level and affinity and can be the result of antigen-antibody reaction in general or of the specific interaction. Severe general immune reactions as anaphylaxis associated with the use of animal antisera have become rare because the purity of the products increased substantially. Delayed-type infusion-l ike reactions resembling serum sickness are more common, especially with monoclonal antibodies and other proteins administered in relative large amounts and the formation of immune complexes. Patients with a slow but steadily increasing antibody titer are reported to show more infusion-like reactions than patients with a short temporary response.

The consequences of the specific interaction between protein drugs is dependent on the affinity of the antibody translating in binding and/or neutralizing capacity. Binding antibodies may influence the pharmacokinetic behavior of the product, and both increases and reductions of half-life have been reported, resulting in enhancement or reduction in activity. Persisting levels of neutralizing antibodies in general result in a loss of activity of the protein drug. In some cases the loss of efficacy can easily be monitored by the increase of disease activity. For example, in interferon alpha treatment of hepatitis C, viral activity can be monitored by transaminase activity. Loss of efficacy is correlated directly by increased viral activity and increase in transaminase levels.

In the case of interferon beta treatment of multiple sclerosis the loss of efficacy is much more difficult to measure because the mode of action of the therapeutic protein is not known and the disease progress is unpredictable and difficult to monitor. The reduction of Mx induction which is specific for interferon activity has been used successfully to evaluate the biological effect of antibodies to interferon beta. The adverse effects of therapeutic proteins are in general the result of an exaggerated pharmacodynamic effect. So the loss of side effects may also be the result of the induction of antibodies and may be the first sign of immunogenicity. For example, in patients treated with interferon the loss of flulike symptoms is associated with the appearance of antibodies. Because by definition neutralizing antibodies interact with ligand-receptor interaction, they will inhibit the efficacy of all products in the same class with serious consequences for patients if there is no alternative treatment. The most dramatic side effects occur if the neutralizing antibodies cross-react with an endogenous factor with an essential biological function. This had been described for antibodies induced by epoetin alpha l 10] and megakaryocyte growth and differentiation factor (MGDF), which led, respectively, to life -threatening anemia and thrombocytopenia, sometimes lasting for more than a year.

Skin Reactions

Skin reactions are a common side effect of therapeutic proteins, and some of these reactions are associated with an immunogenic response. But can these skin reactions be used as a marker for the immunogenicity of therapeutic proteins? The hypersensitivity reactions are classified as type I, II, III, and IV reactions. The type I reaction is IgE mediated. The type II reactions are caused by activated T-killer cells and macrophages and complement activation. The type III hypersensitivity reaction is caused by the disposition of immune complexes [11]. Type IV is T-cell mediated.

Type I hypersensitivity or IgE-mediated allergies are very rare, and most are related to the excipients present in formulation rather than the protein drug products. IgE-mediated reactions against human insulin have been reported, although is less common than with pork or beef insulin [12]. Theoretically, the type II hypersensitivity skin reaction may be a symptom of the immunogenicity of therapeutic proteins. During a type II hypersensitivity reaction, antibodies activate T-killer cells, macrophages, or complement factors to induce an immune response. However, the antibodies produced by most therapeutic proteins as a consequence of breaking B-cell tolerance and T-cells play only a minor role, if any.

TNF inhibitors such as etanercept cause injection-site reactions by a T-cell-mediated delayed-type hypersensitivity reaction. Antibodies against etanercept have been shown not to be correlated to adverse events. Skin reactions probably are a class effect of TNF inhibitors. Blockade of TNF can stimulate certain forms of autoimmunity by increasing T-cell reactivity to microbial and self-antigens [13].

The skin reactions that are part of the type III hypersensitivity reaction caused by the local disposition of immune complexes are seen after treatment with monoclonal antibodies, which are used in relative high and repeated doses. These immune complexes may lead to anaphylactoid reactions and serum sickness-like symptoms. Skin reactions such as urticaria and rashes are common symptoms of this complication [14]. Monoclonal antibodies may also lead to local reactions at the injection site. However, as shown in Table 2, there is no relation between immunogenicity and local skin reactions. So these local reactions cannot be used as an early marker for more serious symptoms of immunogenicity.

Some skin reactions seen after treatment with therapeutic proteins are the result of their pharmacodynamics: for example, the epidermal growth factor

TABLE 2 Relation Between Local Skin Reactions and Immunogenicity of Monoclonal Antibodies"

Project Management Made Easy

Project Management Made Easy

What you need to know about… Project Management Made Easy! Project management consists of more than just a large building project and can encompass small projects as well. No matter what the size of your project, you need to have some sort of project management. How you manage your project has everything to do with its outcome.

Get My Free Ebook


Post a comment